Is anyone one on Risedronate Sodium ( Actonel) for bones, and what can you tell me. I agreed to take it but don't do well with meds. Thanks. Due to the prednisone.
GCA and osteoporosis: Is anyone one on Risedronate... - PMRGCAuk
Have you had a dexascan? Did the results suggest you needed more than just calcium and vit D supplements? Or does the doctor say you "need" bone protection just because you are taking pred?
No, my gynecologist, family dr. and rhumy are worried. It increased in a year even though was not supposed to have another dxa scan till 2 years, they pushed the insurance because of the heavy steroid use and I had mild before. It increased 11 per cent, Think I have a 22 per cent chance of break a bone and 7 per cent of the hip (think that is for a ten year period) however family dr. said that is if you are not on prednisone and you are and will be for awhile. I still don't think that is too bad, but my daughter is very worried I put over 3,000 mile in 2 years on my exercise bike, but know it does not build bone like yoga and weights. Going to do that next been hard as I had a rare spinal surgery in NYC in 2006 so a little hard sometimes to do that but willing to try.
Cycling, yoga and weights don't build bone - it is BODYWEIGHT bearing exercise that is required, walking is better than them all. You have to put the weight onto the long bones so they bend very very slightly and that tells them they need to build more bone tissue. That's the reason heavier women are less prone to osteoporosis than slightly built ones. One advantage of being cuddly!
I've just ordered a weighted walking vest. I have severe osteoarthritis in a couple of vertebrae and cannot run or jog without hurting the next day, so think that applying a little extra weight will help safely stimulate those lazy osteoblasts. The vests are designed so that you can add a few ounces at a time as your strength builds up. As you have had spinal surgery you should likely check with your doctor first, but it might be a safe way for you to increase your weight bearing load which should encourage bone production and hopefully cancel out the negative effect of prednisone. That's my hope, anyway!
I am on this med, was firstly put Alendronate Acid, that really upset me, aches and pains etc. However, i have no side effects from Risedronate. I have not had a dexascan, I am high risk, menopausal and high dose of preds, so have trusted by doctor and consultants opinion.
I am on risedronate sodium and vitamin D. I also take prednisilone and methotrexate. The risedronate is just once a week and gives me no problems. I was started on it by my rheumatologist and didn't really question it. My balance is poor with PMR and was clumsy before I had it so I am no stranger to falling. I think on balance I need this medication being post menopause I know it is hard to build bone mass if it is lost. My opinion is usually to take whatever is recommended and give it a try .
You can always stop it if you are one of the unlucky patients that suffer bad side effects.
I took Fosovance for several years and broke the top of my femur last year after a gentle fall. I'm not convinced that it was prednisone induced, since my bone scan indicated almost no deterioration and was only in the osteopoenia range. I'm skeptical of bone drugs.
Thank you so much. I am too!!! I know my doctor will not be happy, see her next month, as I have not filled the prescription. My daughter is not happy with me either, since I don't want take any drug. I know they say that It increased 11 per cent bone loss in less than a year, but I was on 60 Prednisone and last couple days 25, and am starting some weight bearing exercises Again, thank you so much.
A bit late chipping in, but just yesterday I heard from one sister-in-law that the other one had been on Fosamax and had stopped because of side effects. Sorry, no other information about her. I did read that the drugs do increase bone density according to the scans, but the bone produced is more brittle so in the end one is no better off than without the drug. Something to do with the fact that bone is living and the drugs do not allow the older bone to be naturally broken down. There needs to be a balance between the osteoblasts (bone builders) and osteoclasts (bone deconstructors). In osteoporosis the osteoclasts have gained the upper hand and the goal must be to help the osteoblasts catch up. The drugs appear to do this, but if the bone that is produced ends up being more vulnerable to fractures then we might as well avoid the risks of side effects and try non-medical means. There is quite a lot of research out there now on the effectiveness of exercise plus intake of adequate Vitamin D, calcium and other helpful elements.
Not what you're looking for?
You may also like...
sooner. I have a long way to go to say I'm well, but I'm well underway. With gca & the other...
basically that we're in this with you for the long haul. What else can I do?
osteoporosis specialist, and no one so far is insisting that I must take medicine - just Vitamin D,...
information leaflet also states that \\\"taking a PPI for longer than one year may slightly...